Limsup Random Fractals

Davar Khoshnevisan (University of Utah)
Yuval Peres (University of California, Berkeley)
Yimin Xiao (University of Utah)


Orey and Taylor (1974) introduced sets of ``fast points'' where Brownian increments are exceptionally large, ${\rm F}(\lambda):=\{ t\in[0,1]: \limsup_{h\to 0}{ | X(t+h)-X(t)| / \sqrt{ 2h|\log h|}} \ge \lambda\}$. They proved that for $\lambda \in (0,1]$, the Hausdorff dimension of ${\rm F}(\lambda)$ is $1-\lambda^2$ a.s. We prove that for any analytic set $E \subset [0,1]$, the supremum of the $\lambda$ such that $E$ intersects ${\rm F}(\lambda)$ a.s. equals $\sqrt{\text{dim}_p E }$, where $\text{dim}_p E$ is the packing dimension of $E$. We derive this from a general result that applies to many other random fractals defined by limsup operations. This result also yields extensions of certain ``fractal functional limit laws'' due to Deheuvels and Mason (1994). In particular, we prove that for any absolutely continuous function $f$ such that $f(0)=0$ and the energy $\int_0^1 |f'|^2 \, dt $ is lower than the packing dimension of $E$, there a.s. exists some $t \in E$ so that $f$ can be uniformly approximated in $[0,1]$ by normalized Brownian increments $s \mapsto [X(t+sh)-X(t)] / \sqrt{ 2h|\log h|}$; such uniform approximation is a.s. impossible if the energy of $f$ is higher than the packing dimension of $E$.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-24

Publication Date: February 9, 2000

DOI: 10.1214/EJP.v5-60


  1. A. de Acosta, Small deviations in the functional central limit theorem with applications to functional laws of the iterated logarithm. Ann. Probab. 11, (1983), 78--101. Math. Review number MR84m:60038
  2. R. J. Adler, An Introduction to Continuity, Extrema, and Related Topics for General Gaussian Processes, Institute of Mathematical Statistics. Hayward, CA. 1990. Math. Review number MR92g:60053
  3. N. Bingham, C. Goldie and J. Teugels, Regular Variation. Cambridge University Press, 1987. Math. Review number MR90i:26003
  4. Z. Ciesielski and S. J. Taylor, First passage times and sojourn times for Brownian motion in space and the exact Hausdorff measure of the sample path. Trans. Amer. Math. Soc. 103, 1962, 434--450. Math. Review number MR26:816
  5. P. Deheuvels and D. M. Mason, Random fractals generated by oscillations of processes with stationary and independent increments. Probability in Banach spaces, 9 (Sandjberg, 1993), 73--89, Progr. Probab., 35, Birkhäuser Boston, 1994. Math. Review number MR96b:60191
  6. P. Deheuvels and D. M. Mason, Random fractal functional laws of the iterated logarithm. Studia Sci. Math. Hungar. 34, (1998), 89--106. Math. Review number MR99g:60061
  7. A. Dembo, Y. Peres, J. Rosen and O. Zeitouni, Thick points for spatial Brownian motion: multifractal analysis of occupation measure. Ann. of Probab. to appear. Math. Review number not available.
  8. A. Dembo and O. Zeitouni, Large deviations techniques and applications, second edition. Applications of Mathematics, 38. Springer-Verlag, New York, 1998. Math. Review number MR99d:60030
  9. J. Hawkes, On the Hausdorff dimension of the intersection of the range of a stable process with a Borel set. Z. Wahr. verw. Geb., 19, (1971), 90--102. Math. Review number MR45:1252
  10. K. Itô and H. P. McKean, Jr., Diffusion Processes and Their Sample Paths. Springer-Verlag, Berlin-New York, 1965. Math. Review number MR33:8031
  11. H. Joyce and D. Preiss, On the existence of subsets of finite positive packing measure. Mathematika, 42, (1995), 15--24. Math. Review number MR96g:28010
  12. J.-P. Kahane, Some Random Series of Functions, second edition. Cambridge University Press, 1985. Math. Review number MR87m:60119
  13. R. Kaufman, Large increments of Brownian motion. Nagoya Math. J., 56, (1975), 139--145. Math. Review number MR51:7021
  14. D. Khoshnevisan and Z. Shi, Fast sets and points for fractional Brownian motion. Séminaire de Probabilités XXXIV, to appear. Math. Review number not available.
  15. P. Lévy, La mesure de Hausdorff de la courbe du mouvement brownien. Giorn. Ist. Ital. Attuari, 16, (1953), 1--37. Math. Review number MR16:268f
  16. M. B. Marcus, Hölder conditions for Gaussian processes with stationary increments. Trans. Amer. Math. Soc., 134, (1968), 29--52. Math. Review number MR37:5930
  17. P. Mattila, Geometry of Sets and Measures in Euclidean Spaces. Cambridge University Press, 1995. Math. Review number MR96h:28006
  18. J. R. Munkres, Topology: a First Course. Prentice-Hall, Inc., Englewood Cliffs, N.J. 1975. Math. Review number MR57:4063
  19. S. Orey and W. E. Pruitt, Sample functions of the N-parameter Wiener process. Ann. of Probab. 1, (1973), 138--163. Math. Review number MR49 #11646
  20. S. Orey and S. J. Taylor, How often on a Brownian path does the law of the iterated logarithm fail? Proc. London Math. Soc., 28, (1974), 174--192. Math. Review number MR50 #11486
  21. Y. Peres, Intersection-equivalence of Brownian paths and certain branching processes. Commun. Math. Phys., 177, (1996), 417--434. Math. Review number MR98k:60143
  22. Y. Peres, Remarks on intersection-equivalence and capacity-equivalence. Ann. Inst. Henri Poincaré (Physique théorique) 64, (1996), 339--347. Math. Review number MR97j:60138
  23. V. Strassen, An invariance principle for the law of the iterated logarithm. Z. Wahrsch. Verw. Gebiete, 3, (1964), 211--226. Math. Review number MR30:5379
  24. S. J. Taylor, The measure theory of random fractals. Math. Proc. Cambridge Phil. Soc., 100, (1986), 383--406. Math. Review number MR87k:60189
  25. J. B. Walsh, An Introduction to Stochastic Partial Differential Equations. Ecole d'été de probabilités de Saint-Flour, XIV---1984, 265--439, Lecture Notes in Math. 1180, Springer, Berlin-New York, 1986. Math. Review number MR88a:60114

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.